Lipodystrophy and Metabolic Complications of HIV and Antiretroviral Therapies
The history of HIV infection and antiretroviral therapies has been marked by dramatic improvements in the quantity and quality of life for many persons. Despite these advances, growing realizations of limitations of therapy also emerged. Therapies were complicated by large pill burden and short-term complications or side effects of therapy often limited the use of medications. As the life expectancy for those affected by HIV lengthened, newer longer-term complications also began to be reported. This brief article will review two of the major complications that have been described, lipodystrophy and hyperlipidemia. In reviewing these syndromes, it is important to bear in mind that in many instances, the actual cause of the complication is not fully understood. It may very often be a combination of factors, some viral, some patient-related and some medication-related that are responsible for the genesis of the complication.
HIV LipodystrophyChanges in body shape, collectively called HIV lipodystrophy were first observed in the mid-1990s. Their temporal association with the widespread use of HIV protease inhibitors (PIs) led many to initially assume that the use of PIs was the cause of lipodystrophy. Recent studies largely refute this concept and have shown a multi-factorial risk for the changes.
HIV lipodystrophy appears to actually be composed of two distinct, but overlapping syndromes. The first and most commonly observed is the loss of fat from the subcutaneous regions, termed lipoatrophy. The second types of body shape changes are fat accumulation -- known as lipoaccumulation or central adiposity.
The lack of a universally agreed-upon definition of the lipodystrophy syndromes has made their characterization difficult. Typical features of lipoatrophy include the thinning of the fat in the face, arms, legs, trunk and buttocks. Particularly troublesome, because of the potential for being visually stigmatizing, lipoatrophy has influenced the choice of antiretroviral therapy for many individuals. Lipoaccumulation is characterized by unusual accumulation of fat -- typically in the neck, breasts or in the internal abdominal region. A recent controversial study, called FRAM has challenged the notion that fat accumulation is more common among persons with HIV infection.
The causes of lipodystrophy are not well understood. Multiple studies have shown strong association with the severity or duration of HIV disease; with persons with longer period of untreated infection or lowest-ever CD4 cell counts at greatest risk. Additional host (or patient) risk factors include age, gender (men at greater risk) and race (Caucasians at greater risk).
A great deal of attention has been directed at the possible association between HIV medications and lipodystrophy. Several recent studies have identified a strong link between the use of the nucleoside reverse transcriptase inhibitor (NRTI) stavudine (Zerit, d4T) and fat atrophy. Indeed, the replacement of stavudine with other NRTIs is associated with a slow gain in peripheral fat, consistent with a role of the drug in causing fat loss. This medication switch approach has had only limited symptomatic benefit to patients, so patients and clinicians continue to search for effective treatments. Some centers have used a synthetic polymer, called New-Fill as a temporary cosmetic relief of the fat thinning of the face.
Several studies have shown a risk of fat accumulation with the use of PIs, though this has not been universally agreed upon. The replacement of PIs with other classes of medications has not been associated with improvements in body shape. A small study used high-dose niacin as treatment of abdominal lipoaccumulation with success in a majority of patients. Confirmation of these data would have the potential to benefit patients with this type of body change.
HyperlipidemiaPersons with HIV infection are often noted to have alterations in blood lipids (cholesterol, triglycerides). These chemicals are of significance because elevations in lipids (hyperlipidemia), is associated with increased risk of cardiovascular disease. Cardiovascular risk can be estimated by looking at the ratio of the "bad-" or LDL-cholesterol to the "good-" or HDL-cholesterol. Even before the era of antiretroviral medications, it was observed that HIV-positive persons had marked elevations in triglyceride levels.
Several classes of antiretroviral medications are associated with causing hyperlipidemia, particularly the protease inhibitors. Ritonavir-boosted PIs seem to be at greatest risk for causing hyperlipidemia. Newer PIs, particularly the investigational drug Atazanavir, may cause little or no hyperlipidemia. The use of the non-nucleoside reverse transcriptase inhibitors, efavirenz (Sustiva, Stocrin) and nevirapine (Viramune) have been shown to cause alterations in cholesterol levels, with slight increases in total cholesterol. This elevation was largely caused by increases in the good- or HDL-cholesterol. Because of this, persons on these drugs have modest improvements in their cardiac-risk indices (or total cholesterol/HDL ratio). A recent presentation of the "2NN" trial at this year's Conference on Retroviruses and Opportunistic Infections compared efavirenz-based therapy to nevirapine-based therapy in treatment naive persons. Analysis of the lipid effects in this study showed statistically significant differences between the two NNRTIs, with improved cardiac risk ratio and HDL cholesterol among persons who received nevirapine.
Recently, multiple studies have confirmed that the NRTI, stavudine also causes increases in LDL-cholesterol and triglycerides. These later observations came at considerable surprise, because it was long believed that the NRTIs did not alter lipid levels. Other NRTIs, zidovudine (Retrovir), abacavir (Ziagen) and tenofovir (Viread) have been shown to cause significantly less hyperlipidemia.
The approach to the treatment of hyperlipidemia in the HIV-infected person requires a comprehensive view of treatment options, both for HIV and for the hyperlipidemia. Recommendations for the treatment of hyperlipidemia are published, and depend on the number of additional cardiovascular disease risk factors (like high blood pressure, diabetes, obesity, smoking or family history) that the person has and whether the hyperlipidemia is affected greater by elevations in cholesterol or by elevations in triglycerides. Reduction of modifiable risk factors, like quitting smoking or controlling hypertension, is always advisable. If appropriate, avoidance of antiretroviral medications that cause significant hyperlipidemia would be the simplest approach. Where changing antiretroviral medications cannot be achieved, lipid-lowering agents can be prescribed. These drugs represent two major classes, known as "statins" and "fibrates." Their administration must be done carefully and with monitoring, since there is a potential for undesirable drug-drug interactions, particularly when taken with PIs.
ConclusionsThe long-term health maintenance for persons with HIV has become a focus of care since the introduction of potent combination therapies that control HIV replication. The understanding of the causes and effective treatments for lipodystrophy remains relatively under appreciated and will continue to pose significant challenges to both patient and clinician, alike. By contrast, there is a long history of the medical management of lipid elevations -- an approach that requires both behavioral changes and medications for some. The era of the management of HIV infection as a chronic and manageable disease state has arrived. With continued efforts to understand the underlying causes of disease and complications as well as improvements in therapies, the prognosis of persons with HIV infection should continue to improve.
AcknowledgementsI would like to thank my patients and their families for sharing their life experiences with me. Their trust and participation in clinical studies have improved the future for many others.
Benjamin Young, M.D., Ph.D.
Benjamin Young, M.D., Ph.D. is from the Rose Medical Center, Denver, Colorado.
This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Perspective.